Alert archive / Pennsylvania / Freezing Rain Advisories in 2009

Freezing Rain Advisory 3, NWS Philadelphia/Mount Holly

December 24, 20094 counties in Pennsylvania; Morris County, Sussex County, Warren County, New Jersey

NWS Philadelphia/Mount Holly issued this freezing rain advisory at Dec 24, 2009, 3:04 PM EST for 4 counties in Pennsylvania; Morris County, Sussex County, Warren County, New Jersey. It took effect at Dec 25, 2009, 12:00 PM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2009, 3:04 PM EST (20:04 UTC)
In effect from
Dec 25, 2009, 12:00 PM EST
Expired
Dec 26, 2009, 9:00 AM EST
In force
21 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Morris County, NJ, Sussex County, NJ, Warren County, NJ, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 123 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2009-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2009-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KPHI 242004
WSWPHI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
304 PM EST THU DEC 24 2009


PAZ054-055-251030-
/O.NEW.KPHI.ZR.Y.0003.091225T1500Z-091226T1100Z/
CARBON-MONROE-
INCLUDING THE CITIES OF...JIM THORPE...STROUDSBURG
304 PM EST THU DEC 24 2009

...FREEZING RAIN ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 6 AM EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT FROM 10 AM FRIDAY TO 6 AM EST
SATURDAY. 

A STORM SYSTEM APPROACHING FROM THE MIDWEST WILL USHER IN MOIST
AIR ALOFT AS SURFACE TEMPERATURES REMAIN AT OR BELOW FREEZING. A
PERIOD OF FREEZING RAIN IS POSSIBLE FRIDAY MORNING...BUT MORE
LIKELY FRIDAY AFTERNOON AND EVENING. A LIGHT COATING OF ICE IS
POSSIBLE. WARMER TEMPERATURES SHOULD ARRIVE BY SATURDAY AND END
THE THREAT OF FREEZING RAIN. 

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

$$
6 follow-up statements
000 
WWUS41 KPHI 250856
WSWPHI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
356 AM EST FRI DEC 25 2009

NJZ001-007-008-PAZ061-062-251800-
/O.EXB.KPHI.ZR.Y.0003.091225T2300Z-091226T1400Z/
SUSSEX-WARREN-MORRIS-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
ALLENTOWN...BETHLEHEM...EASTON
356 AM EST FRI DEC 25 2009

...FREEZING RAIN ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
9 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM
EST SATURDAY. 

A LOW PRESSURE SYSTEM APPROACHING FROM THE MIDWEST WILL BRING
RAIN LATER TODAY TONIGHT AND INTO SATURDAY. SURFACE TEMPERATURES
ESPECIALLY OVER THE HIGHER ELEVATIONS MAY REMAIN AT OR JUST BELOW
FREEZING THIS AFTERNOON TONIGHT AND EARLY SATURDAY MORNING.

A LIGHT COATING OF ICE IS POSSIBLE. SOME SLEET MAY MIX IN WITH THE
FREEZING RAIN AT TIMES LATER THIS AFTERNOON AND EARLY
TONIGHT...BUT ANY SLEET IS EXPECTED TO BE MINIMAL. WARMER
TEMPERATURES SHOULD ARRIVE BY SATURDAY MIDDAY AND END THE THREAT
OF FREEZING RAIN.

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

$$

PAZ054-055-251800-
/O.EXT.KPHI.ZR.Y.0003.091225T1700Z-091226T1400Z/
CARBON-MONROE-
INCLUDING THE CITIES OF...JIM THORPE...STROUDSBURG
356 AM EST FRI DEC 25 2009

...FREEZING RAIN ADVISORY NOW IN EFFECT FROM NOON TODAY TO 9 AM
EST SATURDAY...

THE FREEZING RAIN ADVISORY IS NOW IN EFFECT FROM NOON TODAY TO
9 AM EST SATURDAY. 

A LOW PRESSURE SYSTEM APPROACHING FROM THE MIDWEST WILL BRING
RAIN LATER TODAY TONIGHT AND INTO SATURDAY. SURFACE TEMPERATURES
ARE EXPECTED TO RISE ABOVE FREEZING FOR THIS AFTERNOON...BUT MAY
DROP THIS EVENING ESPECIALLY OVER THE HIGHER ELEVATIONS. NEAR
FREEZING TEMPERATURES WILL CONTINUE ESPECIALLY OVER HIGHER TERRAIN
TONIGHT AND INTO EARLY SATURDAY MORNING.

A LIGHT COATING OF ICE IS POSSIBLE. WARMER TEMPERATURES SHOULD
ARRIVE BY SATURDAY MIDDAY AND END THE THREAT OF FREEZING RAIN.

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

$$
000 
WWUS41 KPHI 251555
WSWPHI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1055 AM EST FRI DEC 25 2009

PAZ054-055-252200-
/O.CON.KPHI.ZR.Y.0003.091225T1700Z-091226T1400Z/
CARBON-MONROE-
INCLUDING THE CITIES OF...JIM THORPE...STROUDSBURG
1055 AM EST FRI DEC 25 2009

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST
SATURDAY...

A FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST
SATURDAY. 

A LOW PRESSURE SYSTEM APPROACHING FROM THE MIDWEST WILL BRING
RAIN LATER TODAY TONIGHT AND INTO SATURDAY. SURFACE TEMPERATURES
MAY RISE ABOVE FREEZING FOR THIS AFTERNOON...BUT WILL THEN DROP
BELOW FREEZING TONIGHT AND CONTINUE INTO SATURDAY MORNING.

A LIGHT COATING OF ICE IS POSSIBLE. WARMER TEMPERATURES SHOULD
ARRIVE BY MIDDAY SATURDAY AND END THE THREAT OF FREEZING RAIN.

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

$$

NJZ001-007-008-PAZ061-062-252200-
/O.CON.KPHI.ZR.Y.0003.091225T2300Z-091226T1400Z/
SUSSEX-WARREN-MORRIS-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
ALLENTOWN...BETHLEHEM...EASTON
1055 AM EST FRI DEC 25 2009

...FREEZING RAIN ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO 9 AM EST SATURDAY...

A FREEZING RAIN ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 9 AM EST SATURDAY. 

A LOW PRESSURE SYSTEM APPROACHING FROM THE MIDWEST WILL BRING
RAIN LATER TODAY TONIGHT AND INTO SATURDAY MORNING. TEMPERATURES ARE
EXPECTED TO RISE THIS AFTERNOON AND TONIGHT, BUT MAY REMAIN AT OR
BELOW FREEZING OVER THE HIGHER ELEVATIONS.

A LIGHT COATING OF ICE IS POSSIBLE. SOME SLEET MAY MIX IN WITH
THE FREEZING RAIN AT TIMES LATER THIS AFTERNOON AND EARLY
TONIGHT...BUT ANY SLEET IS EXPECTED TO BE MINIMAL. 

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

$$
000 
WWUS41 KPHI 252000
WSWPHI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EST FRI DEC 25 2009

NJZ001-260600-
/O.EXT.KPHI.ZR.Y.0003.091225T2000Z-091226T1400Z/
SUSSEX-
INCLUDING THE CITY OF...NEWTON
300 PM EST FRI DEC 25 2009

...FREEZING RAIN ADVISORY NOW IN EFFECT UNTIL 9 AM EST SATURDAY...

THE FREEZING RAIN ADVISORY IS NOW IN EFFECT UNTIL 9 AM EST
SATURDAY. 

A LOW PRESSURE SYSTEM OVER THE MISSISSIPPI VALLEY WILL CONTINUE TO
CIRCULATE MOIST AIR ACROSS THE AREA TONIGHT AND SATURDAY. THE
WARMER AIR ALOFT WILL CAUSE PRECIPITATION TO OCCUR THROUGH A
COOLER LAYER NEAR THE SURFACE. 

A LIGHT COATING OF ICE IS POSSIBLE AS THE PRECIPITATION BEGINS
TONIGHT. THE ICE SHOULD MAINLY OCCUR OVER THE HIGHER ELEVATIONS.
TEMPERATURES WILL WARM ENOUGH BY MORNING TO CAUSE THE THREAT OF
ICE TO DIMINISH. 

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

$$

NJZ007-008-PAZ061-062-260600-
/O.EXT.KPHI.ZR.Y.0003.091225T2300Z-091226T0600Z/
WARREN-MORRIS-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...WASHINGTON...MORRISTOWN...ALLENTOWN...
BETHLEHEM...EASTON
300 PM EST FRI DEC 25 2009

...FREEZING RAIN ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO
1 AM EST SATURDAY...

THE FREEZING RAIN ADVISORY IS NOW IN EFFECT FROM 6 PM THIS
EVENING TO 1 AM EST SATURDAY. 

A LOW PRESSURE SYSTEM OVER THE MISSISSIPPI VALLEY WILL CONTINUE TO
CIRCULATE MOIST AIR ACROSS THE AREA TONIGHT AND SATURDAY. THE
WARMER AIR ALOFT WILL CAUSE PRECIPITATION TO OCCUR THROUGH A
COOLER LAYER NEAR THE SURFACE. 

A LIGHT COATING OF ICE IS POSSIBLE AS THE PRECIPITATION BEGINS
TONIGHT. THE ICE SHOULD MAINLY OCCUR OVER THE HIGHER ELEVATIONS.
TEMPERATURES WILL WARM ENOUGH AFTER 1 AM SATURDAY TO CAUSE THE
THREAT OF ICE TO DIMINISH.

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

$$

PAZ054-055-260600-
/O.CON.KPHI.ZR.Y.0003.000000T0000Z-091226T1400Z/
CARBON-MONROE-
INCLUDING THE CITIES OF...JIM THORPE...STROUDSBURG
300 PM EST FRI DEC 25 2009

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST
SATURDAY...

A FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST
SATURDAY. 

A LOW PRESSURE SYSTEM OVER THE MISSISSIPPI VALLEY WILL CONTINUE TO
CIRCULATE MOIST AIR ACROSS THE AREA TONIGHT AND SATURDAY. THE
WARMER AIR ALOFT WILL CAUSE PRECIPITATION TO OCCUR THROUGH A
COOLER LAYER NEAR THE SURFACE. 

A LIGHT COATING OF ICE IS POSSIBLE AS THE PRECIPITATION BEGINS
TONIGHT. THE ICE SHOULD MAINLY OCCUR OVER THE HIGHER ELEVATIONS.
TEMPERATURES WILL WARM ENOUGH BY SATURDAY MORNING TO CAUSE THE
THREAT OF ICE TO DIMINISH.

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

$$
000 
WWUS41 KPHI 260046
WSWPHI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
746 PM EST FRI DEC 25 2009

NJZ007-008-PAZ061-062-260200-
/O.CAN.KPHI.ZR.Y.0003.000000T0000Z-091226T0600Z/
WARREN-MORRIS-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...WASHINGTON...MORRISTOWN...ALLENTOWN...
BETHLEHEM...EASTON
746 PM EST FRI DEC 25 2009

...FREEZING RAIN ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS CANCELLED THE
FREEZING RAIN ADVISORY. 

TEMPERATURES CONTINUE TO SLOWLY WARM ACROSS THE AREA. THE THREAT
FROM ANY ADDITIONAL FREEZING RAIN HAS ENDED. 

$$

NJZ001-PAZ054-055-261000-
/O.CON.KPHI.ZR.Y.0003.000000T0000Z-091226T1400Z/
SUSSEX-CARBON-MONROE-
INCLUDING THE CITIES OF...NEWTON...JIM THORPE...STROUDSBURG
746 PM EST FRI DEC 25 2009

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST
SATURDAY...

A FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST
SATURDAY. 

A LOW PRESSURE SYSTEM OVER THE MISSISSIPPI VALLEY WILL CONTINUE
TO CIRCULATE MOIST AIR ACROSS THE AREA TONIGHT AND SATURDAY. THE
WARMER AIR ALOFT WILL CAUSE PRECIPITATION TO OCCUR THROUGH A
COOLER LAYER NEAR THE SURFACE.

A COATING OF ICE HAS ALREADY DEVELOPED ACROSS THE AREA THIS
EVENING. MORE SHOULD CONTINUE OVERNIGHT...MAINLY OVER THE HIGHER
ELEVATIONS. TEMPERATURES WILL WARM ENOUGH BY MORNING TO CAUSE THE
THREAT OF ICE TO DIMINISH.

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

$$
000 
WWUS41 KPHI 260835
WSWPHI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 AM EST SAT DEC 26 2009

NJZ001-PAZ054-055-261400-
/O.CON.KPHI.ZR.Y.0003.000000T0000Z-091226T1400Z/
SUSSEX-CARBON-MONROE-
INCLUDING THE CITIES OF...NEWTON...JIM THORPE...STROUDSBURG
335 AM EST SAT DEC 26 2009

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

A FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9:00 AM.

RAIN WILL CONTINUE TO SPREAD NORTHWARD AND INTO OUR REGION THIS
MORNING. TEMPERATURES WILL BE AT OR JUST BELOW FREEZING IN PARTS
OF THE POCONO REGION AND IN PARTS OF SUSSEX COUNTY, NEW JERSEY
UNTIL MID MORNING. AS A RESULT, A LIGHT COATING OF ICE IS EXPECTED
TO REMAIN ON UNTREATED ROADS AND WALKWAYS.

IF YOU WILL BE GOING OUT THIS MORNING, USE EXTRA CARE AS THERE
WILL BE SOME SLIPPERY SPOTS.

BY LATE MORNING, TEMPERATURES ARE EXPECTED TO RISE ABOVE THE
FREEZING MARK THROUGHOUT OUR REGION.

$$

IOVINO
000 
WWUS41 KPHI 261407
WSWPHI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
907 AM EST SAT DEC 26 2009

NJZ001-PAZ054-055-261515-
/O.EXP.KPHI.ZR.Y.0003.000000T0000Z-091226T1400Z/
SUSSEX-CARBON-MONROE-
INCLUDING THE CITIES OF...NEWTON...JIM THORPE...STROUDSBURG
907 AM EST SAT DEC 26 2009

...FREEZING RAIN ADVISORY HAS EXPIRED...

THE FREEZING RAIN ADVISORY IS NO LONGER IN EFFECT. 

TEMPERATURES CONTINUE TO RISE SLOWLY ACROSS THE SOUTHERN POCONOS
AND NORTHWEST NEW JERSEY. AT 9 AM, THE TEMPERATURE AT MOUNT POCONO
WAS 33 DEGREES AND THE TEMPERATURE AT SUSSEX COUNTY AIRPORT WAS 36
DEGREES. ALTHOUGH MOST AREAS ARE NOW SEEING LIGHT RAIN AND
DRIZZLE, PATCHES OF FREEZING RAIN ARE STILL POSSIBLE AT THE
HIGHEST ELEVATIONS UNTIL ABOUT NOON. MOTORISTS SHOULD REMAIN ALERT
FOR ICY PATCHES AS THEY TRAVEL IN THE HIGHER TERRAIN. ALL OTHER
AREAS SHOULD EXPERIENCE ONLY RAIN.

$$

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this freezing rain advisory went out at Dec 24, 3:30 AM EST, 11 hours 34 minutes earlier.

Area forecast discussion, Dec 24, 3:30 AM EST, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 AM EST THU DEC 24 2009

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE FROM SOUTHERN CANADA THROUGH THE EASTERN
GREAT LAKES TO THE CENTRAL MID ATLANTIC COAST TODAY WILL MOVE
EASTWARD FRIDAY. LOW PRESSURE WILL INTENSIFY OVER THE CENTRAL PLAINS
TONIGHT AND MOVE SLOWLY TO THE MID AND UPPER MISSISSIPPI VALLEY BY
SATURDAY. SECONDARY LOW PRESSURE IS EXPECTED TO FORM OVER THE
CENTRAL MID ATLANTIC REGION FRIDAY NIGHT AND SATURDAY AND MOVE
THROUGH OUR AREA BY SUNDAY MORNING. A WESTERLY FLOW WITH WEAK HIGH
PRESSURE WILL PREVAIL LATER SUNDAY THROUGH MONDAY WHILE ANOTHER COLD
FRONT IS EXPECTED TO SWING THROUGH OUR AREA EARLY TUESDAY. HIGH
PRESSURE SHOULD BUILD TOWARD OUR REGION FROM THE WEST WEDNESDAY.

&&

.NEAR TERM /THROUGH TODAY/...
THERE IS NO REAL WEATHER STORY FOR TODAY AS THE WEATHER PROBLEMS
WILL BE IN THE SHORT TERM PERIOD AND BLEEDING OVER A BIT INTO THE
FIRST PART OF THE LONG TERM...LATE FRIDAY INTO SUNDAY.

COLD AIR STRATOCUMULUS THAT WAS OVER OUR NORTHWESTERN ZONES
EARLIER IN THE OVERNIGHT PERIOD WAS ERODING WESTWARD BEFORE
SUNRISE. AS THE RIDGE OF HIGH PRESSURE SURFACE AND ALOFT
CONTINUES TODAY...SKIES ARE FORECAST TO BE MOSTLY SUNNY, WITH
MINIMAL CUMULUS. SOME CIRRUS MAY SPILL OVER THE UPPER RIDGE THIS
AFTERNOON, BUT ANY THAT DOES IS EXPECTED TO BE MOSTLY THIN.

GFS MOS HAS BEEN SUPERIOR IN MAXIMUM TEMPERATURE FORECASTING AS
OF LATE, AND THE NAM MOS SEEMS PRETTY COLD GIVEN AIRMASS
MODIFICATION AND FULL, ALBEIT WEAK, SUNSHINE.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
THE HIGH PRESSURE RIDGE WILL BEGIN TO MOVE OFF TO THE EAST
TONIGHT. AS THE WINDS SWING AROUND TO AN ONSHORE DIRECTION
TONIGHT, CLOUDS WILL BEGIN TO INCREASE. LOW TEMPERATURES TONIGHT
WILL BE MAINLY IN THE 20S. OUR DRY WEATHER WILL COME TO AN END ON
CHRISTMAS AS A COLD FRONT APPROACHES FROM THE WEST. LOW PRESSURE
IS FORECAST TO DEVELOP ON THE TRIPLE POINT OVER VIRGINIA CHRISTMAS
NIGHT AND MOVE NORTH ACROSS OUR AREA SATURDAY AND SATURDAY NIGHT.
MOST OF THE PRECIPITATION WITH THIS SYSTEM WILL FALL AS RAIN,
SPREADING FROM SOUTHWEST TO NORTHEAST ACROSS THE REGION DURING THE
DAY FRIDAY. IT IS EXPECTED TO ENTER OUR FORECAST AREA FRIDAY
MORNING, REACHING THE PHILADELPHIA METROPOLITAN AREA BY EARLY
AFTERNOON, AND COVERING THE ENTIRE AREA BY EVENING. WITH THE SNOW
COVER AND LIGHT EASTERLY WINDS, COLD AIR WILL BE TRAPPED AT THE
SURFACE IN OUR NORTHERN VALLEYS. ALSO, 1000-850 HPA THICKNESSES
WILL BE AROUND OR A LITTLE BELOW 1300 METERS. THIS IS LIKELY TO
MEAN A PERIOD OF FREEZING RAIN WITH SOME ICE ACCUMULATION,
PROBABLY AROUND 1/10 OF AN INCH OR IN THE 1/10 TO 1/4 INCH RANGE.
ALSO, SOME SLEET COULD OCCUR AT THE START OF THE EVENT OVER THE
NORTHWESTERN ZONES LATER IN THE DAY FRIDAY. MODEL SOUNDINGS APPEAR
TO HAVE A DRY LAYER, WHICH MAY DELAY THE ONSET OF PRECIPITATION
UNTIL LATER IN THE DAY. EVEN SO, THERE STILL COULD BE A FAIRLY
BRIEF PERIOD OF FREEZING DRIZZLE OVER OUR NORTHERN ZONES FRIDAY
MORNING AS THE INITIAL UPWARD VERTICAL MOTION PASSES OVERHEAD.
THIS WILL HAVE TO BE MONITORED.

LATER FRIDAY NIGHT INTO SATURDAY MORNING, WINDS WILL SWING TO THE
SOUTHEAST AND INCREASE AS A WARM FRONT MOVES ACROSS. THIS WILL
HELP PUSH TEMPERATURES WELL INTO THE 40S AND POSSIBLY LOWER 50S IN
SOME AREAS. COMBINE THESE TEMPERATURES WITH RAINFALL EXPECTED TO
AVERAGE 3/4 TO 1 INCH, AND THE POSSIBILITY OF (PROBABLY0 MINOR
FLOODING WILL INCREASE. OUR SNOW PACK SHOULD BE ABLE TO HOLD UP TO
1 1/2 INCHES BEFORE LOSING ITS ENTIRE WATER EQUIVALENT. EVEN IF
THE SNOW PACK REMAINS INTACT, WE CAN EXPECT SOME URBAN FLOODING
LATE FRIDAY NIGHT AND SATURDAY. STREAM FLOODING MAY ALSO OCCUR IF
ENOUGH WATER COMES OUT OF THE SNOW PACK AND RAINFALL AMOUNTS
AVERAGE HIGHER THAN CURRENTLY EXPECTED. WE WILL CONTINUE TO
MONITOR THIS SITUATION AS THE EVENT NEARS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE LONG TERM PERIOD SHOULD BEGIN WITH A LONG WAVE UPPER TROUGH
OVER THE EASTERN HALF OF THE COUNTRY. THE TROUGH IS FORECAST TO
PROGRESS TO THE EAST, PASSING OFF THE COAST IN THE SUNDAY NIGHT
INTO MONDAY TIME FRAME. AN UPPER LEVEL RIDGE IS EXPECTED TO WORK
ITS WAY TOWARD OUR REGION FROM THE WEST, WITH ITS AXIS ARRIVING
OVERHEAD AROUND WEDNESDAY NIGHT.

AT THE SURFACE, COMPLEX LOW PRESSURE SHOULD BE OVER THE GREAT
LAKES AND THE NORTHEASTERN STATES ON SATURDAY NIGHT. THE LOW IS
FORECAST TO LIFT TO THE NORTHEAST, WITH DRY AIR BUILDING INTO OUR
REGION ON THE RESULTING NORTHWEST FLOW. WE WILL CONTINUE TO CARRY
POPS FOR SATURDAY NIGHT IN NORTHERN AND CENTRAL NEW JERSEY, AS
WELL AS IN PARTS OF EASTERN PENNSYLVANIA. IT SHOULD REMAIN WARM
ENOUGH TO KEEP THE PRECIPITATION MAINLY IN LIQUID FORM. THE ONLY
PRECIPITATION MENTIONED FOR SUNDAY WILL BE A SLIGHT CHANCE OF
SNOW SHOWERS NORTHWEST.

IT APPEARS AS THROUGH THE PERIOD FROM SUNDAY NIGHT INTO TUESDAY
WILL BE MAINLY DRY, EVEN THROUGH WE SHOULD REMAIN IN THE CYCLONIC
FLOW ASSOCIATED WITH THE DEPARTING LOW. WE HAVE INCLUDED SLIGHT
CHANCE POPS FOR SNOW SHOWERS IN THE NORTH. BOTH THE 1200 UTC GFS
AND ECMWF ARE INDICATING A REINFORCING COLD FRONT DROPPING DOWN
FROM THE NORTHWEST ON MONDAY NIGHT OR EARLY ON TUESDAY. SURFACE
HIGH PRESSURE IS ANTICIPATED TO BUILD INTO OUR REGION FROM THE
WEST AND NORTHWEST FOR TUESDAY NIGHT AND WEDNESDAY.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

STRATO-CU DECK WAS MOVING SOUTHEAST INTO PENNSYLVANIA BUT WARM AIR
ADVECTION IS MOVING INTO THE REGION AND THE CLOUDS ARE ERODING FROM
THE LEADING EDGE AND NOW FROM ALLENTOWN NORTHWEST.

CONTINUED VFR CONDITIONS ACROSS THE REGION TODAY INTO FRIDAY
MORNING WITH WINDS LESS THAN 10 KT SHIFTING TO THE NORTHEAST BY
MORNING FRIDAY. LARGE SYSTEM IN THE MID WEST WILL SPAWN A SECONDARY
LOW ALONG THE DELMARVA THAT WILL CHANGE THE WINDS TO THE SOUTHEAST
AND INCREASE TO 30 KT AT THE SURFACE AND AROUND 50 KT AT 5,000 FT.
ALONG WITH THE WINDS WILL COME MVFR/IFR CONDITIONS FROM FRIDAY
AFTERNOON INTO EARLY SATURDAY MORNING.

OUTLOOK...
HIGH PRESSURE WILL SLIDE TO THE EAST SATURDAY AND EXTEND INTO EARLY
FRIDAY WITH A RETURN TO VFR CONDITIONS.

&&

.MARINE...
AT 230 AM...NOAA BUOY 44009 REPORTS A NORTH NORTHWEST WINDS(340
DEGREES) AT 19-27 KT AND A 4 FT SEA EVERY 5 SECONDS. AMBROSE LIGHT
REPORTS 340 DEGREES AT 17-23 KT AND 3 FT SEA EVERY 4 SECONDS. THE
HUDSON CANYON BUOY 320 DEGREES AT 23-33 KT AND A 9 FT SEA EVERY 7
SECONDS.

THE WINDS HAVE BEEN NEAR SMALL CRAFT SPEEDS EVERY ONCE IN A WHILE SO
THE COASTAL WATERS ARE NOT UNDER ANY ADVISORIES AT THIS TIME.  LATER
TODAY THE WINDS WILL DIMINISH EVEN MORE. HIGH PRESSURE WILL SPREAD
OVER THE WATERS TODAY AND THEN MOVE OFFSHORE XMAS MORNING. THE DEEP
LOW PRESSURE THAT HAS BEEN MAKING ITS WAY ACROSS THE MID SECTION OF
THE COUNTRY WILL SPAWN A SMALLER LOW ON THE DELMARVA COAST SUNDAY
MORNING AND IT WILL RIDE NORTHEAST. THE LOW...AND THE DEPARTING HIGH
PRESSURE WILL CREATE AN INCREASING WIND GRADIENT FROM THE SOUTHEAST
BEGINNING DURING THE AFTERNOON FRIDAY. WINDS SPEEDS AT 5,000 FT WILL
BE AROUND 50 TO 55 KTS BUT WE WILL SEE LOWER WINDS AT THE SURFACE AS
WARM AIR IS MOVING IN ALOFT. IN ANY EVENT, SMALL CRAFT ADVISORIES
WILL BE IN EFFECT FROM FRIDAY MORNING INTO SATURDAY MORNING AND
THERE MAY BE SOME GALE FORCE(34 KT)GUSTS AT SOME TIME DURING THE
EVENT.

IMPROVING CONDITIONS FOR SATURDAY NIGHT INTO SUNDAY AS HIGH PRESSURE
BUILDS INTO THE REGION. ON SUNDAY NIGHT A FRONT WILL MOVE IN FROM
THE WEST WITH WINDS SHIFTING TO THE NORTHEAST AND CONTINUING INTO
TUESDAY.

&&

.TIDES...
THE STRONG SOUTHEAST TO SOUTH WINDS WILL MOVE THE TIDE UP THE
DELAWARE AND CHESAPEAKE BAY WITH DEPARTURES OF AROUND A FOOT. ALONG
THE COAST DEPARTURES WILL ALSO BE AROUND A FOOT WITH LITTLE IF ANY
TIDAL FLOODING.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS.../
NEAR TERM.../
SHORT TERM...RPW /
LONG TERM...IOVINO
AVIATION...EBERWINE
MARINE...EBERWINE
TIDES...EBERWINE
Hazardous weather outlook, Dec 24, 3:00 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EST THU DEC 24 2009

PAZ054-055-252000-
CARBON-MONROE-
300 PM EST THU DEC 24 2009

...FREEZING RAIN ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 6 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SIGNIFICANT WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

THERE IS A CHANCE OF FREEZING RAIN FRIDAY AND FRIDAY NIGHT.
MODERATE TO HEAVY RAIN LATER FRIDAY NIGHT INTO SATURDAY MORNING
COMBINED WITH A MELTING SNOW PACK COULD PRODUCE SOME FLOODING
SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ060>062-
067>071-252000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-
BUCKS-DELAWARE-PHILADELPHIA-
300 PM EST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SIGNIFICANT WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MODERATE TO HEAVY RAIN FRIDAY NIGHT INTO SATURDAY MORNING
COMBINED WITH A MELTING SNOW PACK COULD PRODUCE SOME FLOODING
SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-252000-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
300 PM EST THU DEC 24 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST FRIDAY...
...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SIGNIFICANT WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-252000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
300 PM EST THU DEC 24 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON FRIDAY TO 6 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SIGNIFICANT WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-252000-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
300 PM EST THU DEC 24 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 6 PM EST FRIDAY...
...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SIGNIFICANT WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 3:25 PM ESTGale WatchPHI13 hr
Dec 24, 3:25 PM ESTSmall Craft AdvisoryPHI34 hr

Nearby

Freezing Rain Advisories in Pennsylvania, 2009Freezing Rain Advisories in New Jersey, 2009Every freezing rain advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.